Help and advice very much appreciated please

Hi, I am new to all this so would like some help please.

I have been fluctuating between hyper and hypo since 09/2010. GP started me on 50mcg of Levothyroxine which I could not tolerate due to the palpitations and chest pain and even became confused. Am tolerating 25mcg in 2 divided doses of 12.5mcg.

Saw a consultant beginning of week who told me he wanted me on 125mcg, told him I couldn't tolerate 50mcg so he as much as said 'get on with it.'. I feel soooo poorly, ache all over constantly, feel like my head is made out of cotton wool.

Where do I go from here please? Feel like I am going mad and no one is listening to me.

Any help would be greatly appreciated.

Sarah

8 Replies

oldestnewest
  • I am sorry I can't really answer your question but just wanted to say that was not very helpful of your GP ,maybe he had a reason for wanting to try that I don't know!! , but I do know how horrible the palpitations and chest pains areas I have had them myself , you need to go back to the doctors and ask what reason he would want you to have that dose and see what he says !!

    Good luck sorry I couldn't be more help Jan xx your not alone xx

  • Hi Sarah,

    First thing, do you know whether you have raised antibodies, if so you could have Hashimotos disease, which is often the cause of hypothyroidism.

    The problem with hashimotos at first is that when the thyroid is under attack from the antibodies it puts out more thyroid hormones in an attempt to defend itself. This can send you temporarily hyper. I'm constantly surprised by how many people seem to be diagnosed as hyper in this stage and are prescribed all sorts of horrible meds, when simply waiting would resolve the problem.

    Admitted, being hyper isn't very nice but with hashimotos disease the thyroid is eventually overwhelmed until it stops producing sufficient thyroid hormones.

    There are warnings on the patient info leaflet with the levothyroxine which say that they are not suitable for use if there is an adrenal problem. The palps and so on could well be adrenal. Worth getting a private saliva test from Genova to see where you stand and if you're in bad shape, maybe treating or asking you doctor for a test. Problem is that the docs only recognise adrenal extremes, too much or no cortisol and the idea of adrenal fatigue is an alien concept to them.

    The other possiblility is of you not converting the pro hormone T4 into the useable form of thyroid hormone which is T3. A T3 blood test would give you some idea. In the meantime, you will need selenium to help you do the conversion. Price of a freeT3 test is less than £20 done privately.

    It is a mine field, but some of us do really well. Levothyroxine is widely used and about 86% of patients are fine wih it. The rest of us have to battle it out with the docs, but most of us do well, eventually.

    Suggest you have a look at 'Your Thyroid and how to keep it healthy' by Dr Barry Peatfield, Explains most of it in easy language.

    Nel.

  • Hi Nel, thanks so much for that.

    I saw a consultant last night and he said about it being Hashimotos. I did ask about having the T3 blood test but he wasn't much for that but am willing to pay for it privately, how do I go about it this?.

    I am taking Selenium.

    Am currently only taking Levo 25mcg and much better on this dose and able to function. Consultant happy for me to stay on this dose for the time being and he is going to review me in January.

    Thanks for your advce, this is like a minefield to me.

    Dolly. x

  • Hi Dolly,

    Cheapest place for T3 testing is lab 21, it's less than £20. You just go to their web site, pay your money and fill in a form. They send you a test tube and another form, you go to a private clinic, nurse or doctor, to get the blood drawn, seal the testtube and post it to lab 21 using a next day service.

    Best to have free t3 and reverse t3 done together. so you can work out the ratio of reverse t3 to free t3.

    Getting blood drawn costs me £15 at my local BMI hospital. I just walk in, no appointment needed.

    Nel x

  • Hello,

    I agree with Nelly, it is quite a mine field. I would be interested in what you find out about Levothyroxine and palpitations because I have had an irregular heartbeat ever since I have been on Levothyroxine, but no GP's seem to be worried about it and keep telling me its nothing to worry about and is quite common! I also get really bad palpitations, but one GP increased my dose when they were really bad and it actually stopped the palpitations which seems to go against everything I have ever heard. I have an appointment with the Endo in Feb so I was going to discuss it with them, I hope they can shed some light on it.

    I might look into those Genova tests Nelly, it looks interesting.

    Hazel

  • Thanks Hazel. Am going to look into the tests too.

    Consultant said that if I needed to increase and palpitations were still a problem then I could have beta blockers to counteract them? Levo at 50mcg made me so confused that I was unable to drive. And as for the palpitations, thought I was having a heart attack!

    Good luck with your appt.

    Dollyx

  • Hi Dollydaydream, I really sympathise as we need help and are not listened to by most of the Endocrinilogists. We are all different. How does this consultant know that you need 125mcgs of levothyroxine? we are all in need of different doses, one shoe size does not fit everyone.

    I couldn't tolerate 50mcgs of levothyroxine, my body seized up and I felt much much worse. My story is on here in a few parts.

    The answer could be quite simply that you need to increase your meds painfully slowly or that you cannot tolerate standard levothyroxine. I take purified levothyroxine.

    I started on 12.5mcg, 50mcgs is too much for some people in one go.

    The problem with going down the adrenal route is that adrenal fatigue is not recognised by doctors or endocrinologists, only addison's disease or cushing's disease are recognised.

    It has taken me four years to get the correct type and amount of medication. For me, I wasted money on adrenal supplements and tests. This is just my story, some people get better taking adrenal medicaiton.

  • Hi Suze.

    The consultant said exactly the same to me last night 'how does he know you need 125mcgs?'.

    He is happy for me to stay on 25mcg once daily. I was doing 12.5mcg twice a day but am ok with 25mcg at mo so might just have to go really slowly.

    Am taking Selenium at present and am seeing consultant again January as he said that there might be something underlying! but will wait and see.

    Thanks for your help. I am in Coventry but not sure how to private message you.

    Sarahx

You may also like...